I fell resulting in Lisfranc foot injury on Mar. 11, 2012. Doc prescribed hydrocodone for pain until swelling subsided enough to perform necessary surgery. Surgery was finally completed Mar. 30, 2012. In hospital on morphine for 4 days; back home for recovery with hydrocodone. Looks like I'll be on it for awhile, since pain can still be quite debilitating. How can I avoid addiction to the pain meds?
6 Apr 2012
statistically, when taking pain pills for post-operative pain, as longas you do not over use them, you will not ge addicted or a beter word, tolerant. the hydrocodone fills in mu receptors in your brain to block pain signals, thus the stress levels are decreased and the body has a chance to heal. A little period of pain meds during this time will not leave u an addict. Just healed.
6 Apr 2012
I must agree with Laura on this. Using your pain meds as directed won't make you an addict. If however, you take them for a long period of time (six months perhaps?) you may feel a tiny bit of withdrawal, but that is just my opinion, and I am not a pro like lmariani is. Most likely you will just feel a little lethargic when you stop taking them, if anything.
Best wishes to you, and a speedy recovery from your surgery!!
6 Apr 2012
Addiction is a behavioral disorder characterized by inability to control ones use of a drug, unsanctioned frequent dose escalations, craving a drug and using the drug in spite of harm. This is very, very rare in a person who uses their meds as a Dr orders. What is common, and I believe this is what Imarian was trying to say, is dependence (not tolerance). Anyone who is on an opioid drug for a long period of time, their bodies become used to having the drug on board and will experience withdrawals when a med is withheld. Withdrawals DO NOT mean addiction!! This is a mistake that many people, even Drs, make! Dependence is an expected biological outcome from long term use of a medication. A dependent person is successfully weaned off a medication once it is no longer needed.
Tolerance is another expected biological outcome and it occurs when after long term use, a persons body becomes used to the effects of a drug and begins to need more drug to achieve the same effect-this is tolerance but here in is where the problem begins. Tolerance happens, but tolerance for pain relief is slower than tolerance for the euphoric effects. Euphoric effects wear off long before pain relief does. A person seeking euphoric effects from the pain medications must increase the dose quite often to continue to experience those same effects. A person wanting pain relief only will not need to escalate their dose as frequently. Someone seeking euphoric effects is much more likely to become addicted. A person seeking pain relief is likely to become dependent with time, but is unlikely to become addicted because this person can taper and stop the drug once the pain is gone. So long as you use your medications carefully and do not start using more without the Dr saying you can and use the drug for pain control ONLY then it is very unlikely you will become addicted. Addictive personalities tend to run in families so if you have a family member who has addiction problems or is an alcoholic you must be careful because you are at a higher liklihood of addiction. It is a possibility only, not definite and can be avoided with careful judicious use. I hope this helps put your mind at ease. Use your medicines for pain if you need to.
8 Apr 2012
hi darlababy,the best way to not become dependent on them is start spacing them out farther and farther. and when you can skip a dose. take some motrin after you eat.do this stuff now because one day you may hop in to your doctors office and he tells you no more pills. please dont let this happen to you.and that my friend is how you avoid becoming addicted to pain meds... hope this helps answer your question... subzero58 aka,pete
9 Apr 2012
Seeing that you took the time and initiative to voice your concern in this forum, I'd say that you're on the right track to not becoming addicted. Good for you. I've been reading a lot in this forum and there seems to be a ton of big hearted people that are ready and willing to help. I have to agree, take them as prescribed. Keep in mind what they are intended for. Don't let the good feeling cloud your judgement. Good luck :-).
1 Jul 2012
I will be honest with you... I took this drug. I needed it for chronic pain and I took it as prescribed. I have a auto immune disease, and have had it since I was 8yrs old, and have had to take the strongest legal opiods out there. Out of all of them, this drug was the scariest for me. Take as much as prescribed at first, but when you can deal with the pain I suggest easing off a bit. You should be fine, I had to take this for a long time. That made it more dangerous. Look out for little things. For instance, I started feeling like I was having panic attacks, even if I wasnt panicking. Turns out, this drug is pretty harsh on the respiratory system. As time goes on, if possible, switching drugs to something weaker (but still strong) like percocet may really be helpful. I hope you feel better soon. :)
7 Aug 2012
Hello I had a S1-L5 fusion with a Aspen spacer surgery on June 13th 2012
I was taking all kinds of pain meds in the hospital from morphine to percocetts,
(sorry for the spelling) they sent me home with percocetts and i took them for 21 days. (Before surgery my primary was prescribing Loratabs 5/500 they eventually had no effect). When i stopped I had experienced withdrawal after a short period. Sick to my stomach, hot and cold flashes and my whole body ached:( I got addicted very fast. I was not abusing them or taking more then prescribed.
I called my doctor and told him I did not want something so strong. He prescribed Norcos, after taking them for 1 month I am trying to wean myself off.
They may give me some pain relief but I am so sick of felling tired and having an upset stomach. I want to be normal again with out a chemical controlling my day. I cannot say it is my doctors fault i know he is just trying to keep me as comfortable as possible.
I want to be clean! And for anyone out there who has a problem with dependency or it's the all or nothing syndrome. DON'T or try not to take that first pain killer if possible. After all i have been through and what i know now I would have rathered suffered with the pain after I got home then go through what i am now. It is horrible. My advice to you is be extremely careful. It gets a hold of you and you don't even see it coming until it's a problem. I wish you the best and GOD bless you:)
- Hydrocodone Information for Consumers
- Hydrocodone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Hydrocodone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... Axonal Injury. I've been taking Nortriptyline, Topamax, and Klonopin to help with the management of the many symptoms that have resulted ...
3 answers • 7 Aug 2009
I have gone from 15mg oxycodone every 4 hours down to 5mg hydrocodone over the last 10 weeks. I stopped the hydrocodone yesterday. Today I started ...
1 answer • 5 Nov 2009
if a pain reliever, is hydrocodone w/ acetaminenophen, is it ok to take several days before surgery. concerned about blood thinning risks
1 answer • 15 Apr 2010
I am recovering from cataract surgery and in morning always awaken with swollen eye that is crusty and watery. Later in day swelling goes down. Have ...
2 answers • 5 Oct 2013
1 answer • 10 Jun 2014